Virginia, 2021

Hail and Damaging Winds in Virginia, June 14, 2021

June 14, 2021 · NWS LWX · 5 events in 2 counties and zones

A cold front spawned several clusters of supercells that produced hail and wind during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front spawned several clusters of supercells that produced hail and wind during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 2:18 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 14, 2:18 PM EST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A series of cold fronts will move through the area through mid
week. Canadian high pressure will build overhead for much of
the second half of the week. Another cold front may approach the
area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A potent mid-level shortwave is pushing southward from the
southern Great Lakes this afternoon. An attendant surface cold
front is situated from west to east across central Ohio to
central Pennsylvania. Storms have formed this morning into early
this afternoon along the aforementioned front and an outflow
boundary from convection last night. Some of this convection is
propagating eastward in the form of an MCS across central PA,
while additional cells are forming along the frontal boundary
westward through western PA into eastern Ohio. These cells
developing along the front are expected to track toward the
east-southeast, and should eventually make it into far
northwestern portions of the forecast area by early this
evening. Instability will be limited ahead of these cells, but
there will be ample shear to work with. With bulk shear values
around 50 knots, supercells will be possible, but there may be
some tendency for some upscale growth as the cells progress
southward, with a large component of the mid-upper level flow
oriented parallel to the initiating boundary. These cells will
pose a threat for both damaging winds and severe hail as they
move toward the Allegheny Front.

With low-level downsloping westerly flow in place ahead of the
frontal boundary, there's a minimum in MLCAPE values just to the
east of the mountains. As a result, there may be a tendency for
storms to weaken as they drift across the mountains/southward
from PA into the zone between the Alleghenies and the Blue
Ridge. While severe thunderstorms can't be ruled out, there
could be a relative minimum in severe thunderstorm activity
between the Allegheny Front and Blue Ridge.

Further east, higher instability will reside to the east of the
Blue Ridge. MLCAPE values of around 1000-2000 J/kg will be in
place, along with the aforementioned bulk shear values of around
50 knots. This will provide an environment more favorable for
severe weather later this evening. Model guidance has trended a
bit faster with the storms this evening, with the peak window
for severe storms now appearing to be between roughly 8 PM and
midnight along the I-95 corridor. Despite the loss of diurnal
heating, differential advection ahead of the approaching trough
will help to maintain an unstable airmass to the east of the
Blue Ridge into the early overnight hours. Recent CAM runs have
suggested that more discrete storms may try to form in the
DC/Baltimore metro areas in advance of the southward advancing
cells from PA. Supercells will once again be possible in this
zone, as well as bowing segments if storms start to grow
upscale. A well organized MCS moving in from PA now looks less
likely, but can't be completely ruled out. Damaging winds should
be the primary hazard associated with storms this evening, but
severe hail could also be a concern in any discrete cells, given
the impressive amounts of deep layer shear and decent
instability present. Low-level shear isn't overly impressive,
but there are some signals that low-level hodographs may begin
to enlarge slightly around or shortly after 00z. As a result,
there could also be a low-end tornado threat with any discrete
storms that form. A low-end threat for flash flooding will also
exist. Storms will be moving along at a decent clip, but flash
flood guidance is low due to multiple rounds of rain over the
past week. Storms will move off to the east by around 2 AM,
bringing the threat for severe thunderstorms to an end.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A mid-level trough and associated cold front will move through the
CWA Tuesday. This frontal passage will be notably drier, but cannot
rule out a few showers with the relatively higher chance (still
isolated in nature) up near the Mason-Dixon line. High temperatures
Tuesday do look to be about 5 degrees cooler than today and closer
to seasonal normals.

Dry and clear Tuesday night with temperatures dipping into the mid
40s across the Allegheny Front. As Canadian high pressure builds in
Wednesday, the main story will be the below normal temperatures and
low humidity values. The immediate metropolitan areas have the best
chance of breaking 80, with the higher elevations out west not
making it out of the 60s. Most locations will be in the low to mid
70s.

Come Wednesday night, there could be a few locations that make a run
into the upper 30s, mainly across the valleys in the higher terrain
of Garrett, western Grant, western Pendleton, and western Highland.
Outside of the higher terrain, it will be a good night to open the
windows and let in some cool air with low humidity.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst guidance in regards to the long
term period. A deep upper level trough will continue to pivot
eastward on Thursday. However, with the trough axis offshore, we'll
be under general subsidence, resulting in surface high pressure over
the Ohio Valley becoming focused over the region through the end of
the week. Seasonably cooler conditions with temperatures in the
upper 70s are expected coupled with low humidity. The high will then
continue to shift offshore on Friday, inducing a southerly flow
which will bring the return of heat and humidity back to the region.

Guidance solutions diverge somewhat in regards to the timing of the
next FROPA on Saturday. The ECMWF is a bit earlier than the GFS
which would greatly determine how much convective activity develops.
There's also question into the progression of the front as some of
the guidance including their ensembles indicate the front stalling
across the CWA Sunday. If that's the case, then potential for more
unsettled weather is possible on Sunday into Monday. Guidance
redevelops a Bermuda high just to our east by early next week, thus
could see this situation play out correctly. Another area of low
pressure may then traverse along said stalled boundary which would
set us up for additional unsettled weather in terms of showers and
thunderstorms, even the potential for isolated flooding. Will need
to monitor trends over the next few days.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected throughout the remainder of the
afternoon into the early evening hours under a WSW flow. Winds will
become slightly more southerly by early this evening as an
approaching cold front tracks eastward though late tonight. Showers
and thunderstorms are expected to develop along the frontal
boundary. Some of these storms have the potential to be severe in
nature where the main threats would be damaging wind gusts and
possibly large hail. IAD, DCA, BWI, and MTN have the best potential
at seeing any severe storms. Timing for those terminals would be
closer to midnight.

Another cold front is expected to push through the region on
Tuesday. However that front lacks and significant moisture.
Therefore, conditions should remain VFR throughout. High pressure
returns for Wednesday and continues through Friday under a westerly
flow.

&&

.MARINE...
Sub-SCA level winds are expected during the daylight hours
today. SMWs will likely be needed tonight as thunderstorms move
across the waters. The most likely time window for storms to
move across the waters is between 9 PM and 3 AM. A Small Craft
Advisory is in effect tonight through tomorrow. Southwesterly
winds will precede the storms today through this evening, before
turning northwesterly behind the front for tonight through
tomorrow. Northwesterly flow will continue on Wednesday, but
winds are expected to be sub-SCA in nature

Generally lighter NW flow thereafter through Thursday night (though
another mainly dry front may kick winds up a bit Tuesday night into
Wednesday).

Small Craft Advisory conditions are likely Fri afternoon into
Sunday.

&&

.TIDES/COASTAL FLOODING...
Water anomalies are running about a foot above normal and
expected to rise to around a foot and half in continued srly
flow. Minor coastal flooding is expected at DC Waterfront later
this morning. Anomalies are expected to decrease starting
tonight in northwesterly flow behind a reinforcing cold front.
DC could come close to minor flooding this evening, but is
expected to remain just below at the moment. No additional tidal
flooding is expected for the foreseeable future after the tidal
cycle this evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 4 PM EDT
     Tuesday for ANZ530>543.

&&

SYNOPSIS...LFR/KJP
NEAR TERM...KJP
SHORT TERM...CPB
LONG TERM...MSS
AVIATION...MSS/KJP
MARINE...MSS/KJP
TIDES/COASTAL FLOODING...LFR/KJP
Hazardous weather outlook, Jun 14, 7:16 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
816 PM EDT Mon Jun 14 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the entire area until
2 AM. Damaging wind gusts and large hail are the primary threats,
and an isolated tornado is possible.

An isolated instance of flash flooding is possible this evening
due to heavy rainfall associated with thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for Washington County in
western Maryland, the northern Shenandoah Valley, and eastern
West Virginia until 11 PM this evening, and a Severe Thunderstorm
Watch is in effect for locations east of the Blue Ridge and
Catoctin Mountains across northern Virginia as well as northern
and central Maryland until 2 AM. Damaging wind gusts and large
hail are the primary threats, and an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-151000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
816 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 11 PM for Grant and
Pendleton Counties. Damaging wind gusts and large hail are the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

The radar

The Sterling radar (KLWX), 13 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fairfax

When
June 14, 7:43 PM EST
Where
Fairfax County, 2.74 mi NW of Centreville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.862, -77.449

Half dollar size hail was reported in Centreville.

Thunderstorm Wind, Prince William

When
June 14, 9:14 PM EST
Where
Prince William County, 1.49 mi NW of Catharpin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.866, -77.589

A tree blew down onto a house in the 4500 block of Logmill Road.

Thunderstorm Wind, Fairfax

When
June 14, 9:15 PM EST
Where
Fairfax County, 1.64 mi NW of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.794, -77.404

A tree blew down near the intersection of Compton Road and Balmoral Forest Road.

Thunderstorm Wind, Fairfax

When
June 14, 9:15 PM EST
Where
Fairfax County, 1.54 mi NW of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.012, -77.294

Large tree limbs snapped near the intersection of VA-681 Walker Road and Squires Trail.

Thunderstorm Wind, Fairfax

When
June 14, 9:24 PM EST
Where
Fairfax County, 1.14 mi WNW of Ravensworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.806, -77.240

A tree blew down near the intersection of Southampton Drive and Parliament Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954286, 954287, 954288, 954289, 954290.